Alert archive / Texas / Coastal Flood Statements in 2016

Coastal Flood Statement 9, NWS Brownsville, TX

December 2, 2016Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Dec 2, 2016, 1:35 PM CST for Kenedy County, Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2016, 1:35 PM CST (19:35 UTC)
Expired
Dec 3, 2016, 12:00 AM CST
In force
10 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WHUS44 KBRO 021935
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
135 PM CST FRI DEC 2 2016

...TIDES ARE RUNNING ABOVE PREDICTED...

.DUE TO AN EAST SWELL...TIDES WILL RUN ABOVE PREDICTED.

TXZ251-256-257-030600-
/O.NEW.KBRO.CF.S.0009.161202T1935Z-161203T0600Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
135 PM CST FRI DEC 2 2016

...SEA WATER WILL RUN UP THE BEACH...

* COASTAL FLOODING...SEA WATER WILL RUN UP THE BEACH THIS 
  EVENING...AND MAY REACH OR OVERWASH INTO THE DUNES AT SOME 
  LOCATIONS. TIDAL MEASUREMENTS ARE RUNNING ABOUT ONE FOOT ABOVE 
  PREDICTED.

* TIMING...THE NEXT HIGH TIDE WILL BE AT 7 27 PM.

* IMPACTS...WATER WILL COVER PART OF THE BEACH. UMBRELLAS AND 
  TRASH CANS NOT STOWED BEHIND THE DUNES COULD FLOAT AWAY AND 
  DRIVING WILL REMAIN DIFFICULT TO IMPOSSIBLE BETWEEN THE NORTH 
  PUBLIC BEACH ACCESS POINTS TO THE MANSFIELD JETTY. RIP CURRENTS 
  AND HIGH SURF WILL MAKE SWIMMING DIFFICULT FOR ALL BUT THE MOST 
  EXPERIENCED SURFERS. 

* RIP CURRENTS...THE COMBINATION OF LARGER WAVES AND LONG PERIOD
  EASTERLY SWELL WILL MAINTAIN AN ELEVATED RISK OF RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

POOR TO AVERAGE SWIMMERS SHOULD REMAIN IN WATER AT KNEE DEEP OR
LESS. BEACH WALKERS SHOULD REMAIN ALERT TO FAST RUN UP WHICH CAN 
KNOCK SOME PEOPLE OFF THEIR FEET.

VEHICLES...EXCEPT FOR THOSE WITH FOUR WHEEL DRIVE AND HIGH WHEEL
BASES...WILL BE DIFFICULT TO DRIVE ON THE BEACH. UMBRELLAS...
BEACH CHAIRS...TRASH CANS...AND OTHER ITEMS SHOULD REMAIN STOWED
BEHIND THE DUNES.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Dec 2, 11:18 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 2, 11:18 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1118 AM CST Fri Dec 2 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A synoptically driven southeast flow will sustain low
level moisture advection into the CWA...saturating a portion of
the column. Southwest flow aloft into a weak ridge will tend to
provide subsidence and capping. A cut off low is well to the west.
Under this scenario, MVFR ceilings now in place will continue,
with a period of IFR possible this evening and into tonight as
winds decrease slightly.

&&

.PREV DISCUSSION... /issued 600 AM CST Fri Dec 2 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Several challenges in the aviation forecast today.
Light showers have already developed in the vicinity of the Rio
Grande Valley airports, per current radar imagery. Ceilings have
been variable the past few hours but generally are being pulled
down to MVFR in these showers but around 5kft. otherwise.
Shower/rain coverage should taper off some after noontime for the
mid-Lower RGV as a warm front lifts northward away from the area.
Thunderstorms are not out of the question this afternoon but
areal coverage expected to be too sparse to include in TAF's. SE
winds will pick up to breezy levels with MVFR ceilings persisting
through the afternoon at BRO...but possibly lifting to VFR for a
few hours later this afternoon at HRL and MFE. Continued moist SE
flow beneath a low-level inversion should return MVFR ceilings to
the terminals this evening through the overnight, possibly
dipping to IFR late tonight at MFE.

PREV DISCUSSION... /issued 424 AM CST Fri Dec 2 2016/

SHORT TERM (Today through Saturday):
A warm front will lift northward through the CWA this morning,
then become more-or-less stationary just north of the area through
Saturday. Southwesterly flow aloft will be maintained as an
upper-level trough, currently dropping into the Desert Southwest,
dips further southward and cuts off over Sonora state in Mexico.
Southeasterly winds at the surface will continue to pump in Gulf
moisture at low levels with dewpoints in the mid-Lower RGV rising
into the low 70s today. So the atmosphere will be moisture-rich,
especially today, with precipitable water values running in the
1.6-2.0" range, or in the upper 10% of climatology.

Upshot is that scattered to numerous showers and thunderstorms are
on tap for today, with activity becoming more isolated to scattered
(especially south) on Saturday.  In spite of all this, generally
modest rainfall amounts are expected, with WPC progs indicating a
few tenths of an inch accumulation for most locations, though more
is certainly possible where heavier downpours occur. Limiting factor
seems to be lift/dynamics.  Once the warm front progresses northward
today, best isentropic lift will be north of the CWA.  Although the
entire area will remain in the warm sector, the core of the upper
low will still be far to the west, and no areas of enhanced jet
dynamics are evident.

Storm Prediction Center has placed much of the area...except for
Cameron, SE Hidalgo, and most of Willacy counties...into a Marginal
Risk for severe thunderstorms today.  All things considered, this
seems reasonable.  Fast mid-level flow will yield 0-6km bulk shear
values of 35-45 knots this afternoon and evening as CAPE values
reach 1000-1500 J/kg per BUFKIT forecast soundings.  Low-level warm
advection will form a cap, however, so widespread severe storms are
not expected.  Primary threats from any strong/severe storms would
seem to be wind and marginally severe hail.  Although low
probability, a tornado cannot be ruled out due to good directional
shear with helicity values in the 150-200 m^2/s^2 range.  May need
to monitor this if any storms moving off the higher terrain in
Mexico can become surface-based over northwestern part of the CWA
this evening. Storm motion will be fairly rapid at 30-40 knots from
southwest to northeast.

Not a great deal of change for Saturday, though PoP's are lower,
especially south, as the warm frontal dynamics nudge even a bit
further north.  Warm and humid conditions, with highs in the low-mid
80s and scattered showers and thunderstorms, will be the rule.

LONG TERM (Saturday Night through Thursday):
With the models still remaining consistent in the development and
cutting off of H5 low into northwest Mexico, same forecast puzzle
remains for Deep South Texas in the long term forecast: when will
the H5 low eject, and what path will it take, when will the
surface cyclogenesis commence, which path will it take when it
ejects, and when will the wraparound cold front sweep through the
region? Models have come together considerably in the past 36
hours, focusing the precipitation on the Saturday Evening through
Sunday time periods. With deep moisture in the parcel and strong
jet dynamics, have no trouble with likely pops with embedded
thunder all of Sunday into Sunday evening. Once the surface low
departs to the northeast Monday morning, the northwest flow sfc
and aloft will draw drier air quickly into the region. Any
leftover rainfall should be complete by noon, with quickly
decreasing cloud cover through the remainder of the day. The high
pressure behind the front moves to the east quickly, so that by
Tuesday, weak onshore flow is already returning. This will be
short-lived, as the next rush of cold air is noted in all models.
Unfortunately, the models are again differing from timing issues,
with the final arrival of this front ranging from Wednesday
afternoon to Thursday Morning. Have gone with a middle ground
between models, depicting a frontal passage Wednesday evening.
This will mean cold lows for dawn Thursday, with minimal diurnal
temperature increases for the day Thursday struggling to reach 60
degrees.

MARINE:
Now through Saturday: Latest conditions at Buoy 020 as of 250am
CST show winds ESE at 16G20 knots with seas about 6 ft. Small
Craft Exercise Caution Conditions have been maintained for the
Gulf Waters 20-60nm out. These moderate to fresh SE winds will
continue today and strengthen a bit more on Saturday, as the
pressure gradient tightens in response to a surface low
approaching from the west. Seas are expected to build to near 7
ft. over the Gulf waters by Saturday morning, so Small Craft
Advisories may be required. Winds may also increase to SCA levels
over the Laguna Madre in the afternoon.

Saturday night through Tuesday: Agitated marine conditions are
forecast the latter half of the weekend, with low pressure
developing along the immediate coast. Saturday night into Sunday,
the surface trough will be lurking inland, keeping marine winds
from the southeast around 15 knots, with seas generally running 6
to 7 feet. Around midnight Monday, the surface low will be
deepening just off the coastline, and sweeping off to the
northeast. This will bring brisk northwest winds of 15 to 20 knots
by sunrise Monday, continuing through the afternoon. This will
continue to produce swells around 6 feet for the Gulf waters, with
a likely shortening of the period as the northwest Gulf
experiences some significant churn. High pressure quickly moves
into the northwest gulf Monday night, with much lighter winds and
seas relaxing to 2 to 3 feet during the day Tuesday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/60
Hazardous weather outlook, Dec 2, 5:02 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 AM CST FRI DEC 2 2016

TXZ248>257-022300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
502 AM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PRIMARY THREATS ARE WIND GUSTS TO 60 MILES PER HOUR AND
HAIL UP TO THE SIZE OF QUARTERS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH AT LEAST
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

GMZ130-132-135-150-155-170-175-022300-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
502 AM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES MAY BE REQUIRED PERIODICALLY FROM SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

53

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 1:45 PM CSTSmall Craft AdvisoryBRO8 hr

Nearby

Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.